FDA issues warning about popular antibiotic

Advertisement

The U.S. Drug and Food Administration today warned the public that antibiotic azithromycin — commercially known

as Zithromax or Zmax— can cause abnormal electrical changes in the heart that could lead to fatal, irregular heart

rhythm in some patients.

The drug is made by Pfizer, and is FDA-approved for treating ear, respiratory and sinus infections, tonsillitis, skin and

sexually-transmitted infections, as well as some types of pneumonia.

According to the FDA, patients most at risk for adverse azithromycin effects include those with low blood levels of

potassium or magnesium, a slower than normal heart rate, or using certain drugs used to treat abnormal heart

rhythms.

Today’s warning was issued as a result of a study by medical researchers and another study by a manufacturer of the

drug that assessed the potential for the antibiotic to cause abnormal changes in the electrical activity of the heart.

Heath care providers were also urged to consider the risk to patients with torsades de pointes, a specific and rare

variety heart rhythm disorder, when deciding treatment options for people already at risk for heart problems.

Advertisement

Log in to comment